Hail, Freeborn
- When
- May 19, 10:41 AM CST
- Where
- Freeborn County, 1.22 mi NE of Emmons
- Measured
- 2 in hail
- Reported by
- Broadcast Media
- Coordinates
- 43.510, -93.480
A significant hail event occurred during the daytime hours of May 19th, 2022 across Southeast-Central Minnesota and Western Wisconsin. A multicellular convective mode advanced in two waves with the first wave occurring through the morning hours in Southern MN, while the second wave produced a long-track supercell over the Twin Cities metro and Central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A significant hail event occurred during the daytime hours of May 19th, 2022 across Southeast-Central Minnesota and Western Wisconsin. A multicellular convective mode advanced in two waves with the first wave occurring through the morning hours in Southern MN, while the second wave produced a long-track supercell over the Twin Cities metro and Central Wisconsin. Both waves produced significant hail and damaging wind gusts. The synoptic setup included weak ridging and zonal flow in the Upper Midwest giving way to a deepening trough in the Pacific Northwest. A cold front was advancing eastward through the Dakotas. Over Iowa, a northward advancing warm front coupled with steep lapse rates in the mid levels (7.5-8 C/km) were able to drive development initially at the MN/IA border and eventually farther north into the Metro, then eastward. Upper-air soundings depicted a marginal environment for Supercell development with 50-60kt 0-6km shear and an elevated area of 1200 J/kg MUCAPE in the mid-levels. The SPC issued threat level for the day was slight to enhanced risk with most attention given to a significant hail potential.
The storms that developed in the mid-late afternoon produced countless hailstones across the Twin Cities metro area, and into west central Wisconsin by the late afternoon. Beyond the typical 1 inch diameter hailstones, there were several hailstones up to 2 inches in diameter that fell over Washington County. A few other large hailstones fell over Le Sueur, Dakota and Goodhue Counties of southern Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 19, 5:58 AM CST, 4 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 658 AM CDT Thu May 19 2022 .UPDATE... Issued at 637 AM CDT Thu May 19 2022 Updated to include 12z aviation discussion below. && .DISCUSSION...(Today through Wednesday) Issued at 405 AM CDT Thu May 19 2022 KEY MESSAGES: - Enhanced Risk of severe storms today; scattered thunderstorms expected this afternoon-evening across entire coverage area, with best chance of severe in eastern-southern MN into western WI. Large hail/damaging winds are main the main threats, but a few tornadoes are also possible. - Cooler temperatures Friday through mid-next week with frost potential Sunday morning. Today and tonight...A complex low pressure center, already below 1000mb, is located over northeast MT early this morning, in tandem with an additional low pressure center over southwest Saskatchewan province. These surface features are slightly downstream of a compact upper level cutoff low over the Alberta/Saskatchewan border, which is within a much broader longwave trough digging over western NOAM. While the upper level low, and associated surface features, shift generally eastward today through tonight, bringing the southernmost low into southern MN this evening and the northernmost low into northern MN overnight, the broader trough will pivot to a more NE-SW axis from Hudson Bay into the central Rockies. This prolonged flow from WSW to ENE will promote speed shear and divergence aloft along with advecting southern CONUS moisture into the Upper Midwest. There are several complicated elements to be determined, mainly the timing of when best convection will occur and the coverage. What is more clear is where the stronger storms will occur, and that will be over eastern- southern MN into western WI where a warm front associated with the southernmost low will lift north. This will aid in bringing warmer dewpoints, potentially into the lower 60s, into southern MN and west-southwest WI. Mid-level capping will be modest early on today but colder mid-levels combined with warm/most air advection will help create steep lapse rates (7-8 deg C/km) while bulk shear increases to near 50kt, eroding the cap by the late afternoon hours. As the cold front advances eastward, thunderstorms are expected to develop in at least a scattered fashion over most of the WFO MPX coverage area, but the greatest coverage will be in eastern and southern parts of the coverage area. While there is some concern that initial storm most may be discrete supercellular storms within a small corridor of highly elevated 0-3km helicity, the best tornado threat looks to be SE of our coverage area and more into extreme SE MN, NE IA and SW WI. The modes most responsible for severe weather in our coverage area are expected to be large hail and damaging winds as storm clusters become more organized into a bowing line MCS-type structure. That's not to say tornadoes aren't possible by that point, owing to the possibility of QLCS tornadoes, but the primary threats are damaging winds and hail in excess of 1". Timing of the storms looks to be late afternoon through the early morning hours, generally heightened during the evening hours, then precipitation diminishing going towards daybreak Friday morning. As for coverage, broadly- speaking PoPs are into the Categorical range since it is expected most areas will see precipitation but the storms themselves may be intermittent. So, as mentioned, it is a complicated forecast with some notable uncertainties. As for temperatures, there looks to be quite the range from north to south over the coverage area, with highs in the mid 60s near the Brainerd area and highs in the low-mid 80s from the Minnesota River southward to the Iowa border. With the cold front pushing through tonight, lows will drop back to the upper 40s to mid 50s. Friday through Wednesday...The surface low pressure features will push into the Great Lakes during the day Friday, dragging the main cold front across the region. It is this cold front that will bring appreciable cold air advection into the region from the end of this week through the middle of next week, along with drier and more stable air which will remain in place. Modified cold Canadian high pressure will gradually slide into and across the central CONUS Saturday through Monday, exiting into the northeastern states Tuesday. While a few showers and thunderstorms are possible Friday morning in western WI, chances quickly diminish by late Friday morning, resulting in a drying out period Friday through Friday night. However, the forecast is not completely dry Saturday as a few lingering instability rain showers are possible Saturday and Saturday night over southern portions of the coverage area. Sunday will be dry but then chances for precipitation return Monday and remain in the forecast through the middle of next week as several weak shortwave disturbances push through the region on the leading edge of a prolonged longwave trough expected to sit over the western CONUS. While thunderstorms are by and large not expected, isolated to scattered rain showers are possible from Monday onward. The lack of thunderstorms is partly attributed to the lower temperatures (and, hence, lack of appreciable instability) through the middle of next week. After highs in the 60s on Friday, highs drop to the 50s over the weekend, then creep back into the 60s through midweek. Lows plummet to the mid 30s to lower 40s Friday night through Sunday night, then return to the 40s area-wide through midweek. With such low temperatures, especially going into late May, the return of frost is a concern. The best potential for frost looks to be Sunday night because of diminished wind and lack of cloud cover, especially over western Wisconsin. Too much uncertainty to include its mention at this point in the gridded/text products, but will examine its potential further once past the active weather of today-tonight. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 537 AM CDT Thu May 19 2022 VFR to start at all terminals. (Had to include AMD NOT SKED at KAXN and KSTC due to no obs the past 9 hours; possible comms issue.) Chances for precipitation ramp up this afternoon as a cold front approaches from the west. TSRA likely, mainly from 00z onward and mainly in eastern-southern MN through western WI. Could potentially have strong/gusty winds with the convection but kept any mention of strong winds out of the TAFs at this point and will see how radar trends look later on today. MVFR ceilings and MVFR-IFR visibilities likely within the TSRA. Conditions then improve overnight through Friday morning with possibly just some lingering showers overnight. Used PROB30's ahead of the TEMPOs to account for possibly some earlier start times for the convection but with that having the lower probability of occurring, later TAF may able to omit mention of TSRA at those earlier times and run with the 00z-or-later times for TSRA. Winds are expected to swing from S/SE to W/NW post-convection and passage of the cold front later today into tonight. KMSP...Earliest timing of convection into/near MSP looks to be about 21z but higher confidence is having convection is by 01z. While confidence is lower earlier, the fact that it falls at the start of and during the afternoon push warrants mention. The later timing of 01z-05z has much higher confidence. Could also have convection go longer than 05z but will see how radar trends evolve. /OUTLOOK FOR KMSP/ Sat...Mainly VFR. Chc P.M. -SHRA. Wind NW 10-15G20 kts. Sun...VFR. Wind NW 10-15 kts. Mon...Mainly VFR. Chc -SHRA late. Wind S 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...JPC DISCUSSION...JPC AVIATION...JPC
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 252 AM CDT Thu May 19 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 200800- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 252 AM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Scattered thunderstorms can be expected this afternoon and evening across the entire coverage area. Some of these storms will likely be severe, particularly across eastern and southern Minnesota into western Wisconsin. Large hail, including hail over 1 inch in diameter, damaging wind gusts and a few tornadoes are all possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed this afternoon and evening.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1042 AM CDT Thu May 19 2022
MNZ092-191615-
Faribault MN-
1042 AM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of southwestern
Faribault County through 1115 AM CDT...
At 1041 AM CDT, Doppler radar was tracking a strong thunderstorm near
Elmore, or 17 miles southeast of Fairmont, moving east at 50 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Elmore around 1045 AM CDT.
Blue Earth around 1050 AM CDT.
Frost around 1100 AM CDT.
Other locations in the path of this storm include Bricelyn.
This includes the following highways...
Interstate 90 between mile markers 123 and 135.
U.S. Highway 169 between mile markers 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4358 9425 4374 9380 4350 9378 4350 9425
TIME...MOT...LOC 1541Z 249DEG 41KT 4351 9417
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JLTSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1104 AM CDT Thu May 19 2022
MNZ092-093-191630-
Freeborn MN-Faribault MN-
1104 AM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of southwestern
Freeborn and southeastern Faribault Counties through 1130 AM CDT...
At 1104 AM CDT, Doppler radar was tracking a strong thunderstorm near
Frost, or 22 miles northwest of Forest City, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bricelyn around 1115 AM CDT.
Other locations in the path of this storm include Emmons, Mansfield
and Conger.
This includes Interstate 90 near mile marker 149.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4358 9403 4368 9344 4350 9341 4350 9402
TIME...MOT...LOC 1604Z 262DEG 32KT 4350 9394
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JLTSpecial Weather Statement National Weather Service Twin Cities/Chanhassen MN 1130 AM CDT Thu May 19 2022 MNZ092-093-191715- Freeborn MN-Faribault MN- 1130 AM CDT Thu May 19 2022 ...A strong thunderstorm will impact portions of southern Freeborn and southeastern Faribault Counties through 1215 PM CDT... At 1130 AM CDT, Doppler radar was tracking a strong thunderstorm near Mansfield, or 16 miles north of Forest City, moving east at 45 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Emmons and Conger around 1140 AM CDT. Twin Lakes around 1145 AM CDT. Other locations in the path of this storm include Glenville and Hayward. This includes the following highways... Interstate 35 between mile markers 1 and 11. Interstate 90 between mile markers 164 and 171. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4357 9377 4369 9312 4350 9306 4350 9374 TIME...MOT...LOC 1630Z 258DEG 38KT 4349 9362 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH JLT
The Minneapolis radar (KMPX), 149 km away, was scanning. The volume nearest the first event began at 16:41 UTC.
79 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016600, 1016601, 1016602, 1016603, 1016604, 1016605, 1016607, 1016608, 1016616, 1016618, 1016609, 1016610, 1016611, 1016612, 1016614, 1016617, 1016624, 1016632, 1016635, 1016637, 1016644, 1016619, 1016620, 1016621, 1016622, 1016623, 1016625, 1016626, 1016627, 1016628, 1016630, 1016631, 1016639, 1016647, 1016670, 1016633, 1016634, 1016636, 1016641, 1016658, and more.